Alert archive / Florida / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 148, NWS Tallahassee, FL

June 23, 2020Decatur County, Seminole County, Georgia; 4 counties in Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jun 23, 2020, 12:00 PM EDT for Decatur County, Seminole County, Georgia; 4 counties in Florida. It was in force for 30 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2020, 12:00 PM EDT (16:00 UTC)
Expired
Jun 23, 2020, 12:30 PM EDT
In force
30 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Gadsden County, FL, Jackson County, FL, Leon County, FL, Liberty County, FL, Decatur County, GA, Seminole County, GA

The radar

The Tallahassee radar (KTLH), 49 km from the middle of the area, began a volume at 15:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 12:11 PM EDTTSTM WND DMGSneads, FLMANY POWER LINES DOWN CAUSING POWER OUTAGES.
Jun 23, 12:30 PM EDTTSTM WND DMG2 Wsw Scotland, FLTREE DOWN ON A POWERLINE AT 28 LANIER ROAD.
Jun 23, 12:31 PM EDTTSTM WND GST 551 Nnw Florida State Uni, FLNATIONAL WEATHER SERVICE OFFICE.
Jun 23, 12:39 PM EDTTSTM WND DMGHavana, FLPOWER LINES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 4.0 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2020-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 868 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2020-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
868 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
886 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

949 
WUUS52 KTAE 231600
SVRTAE
FLC039-063-073-077-GAC087-253-231630-
/O.NEW.KTAE.SV.W.0148.200623T1600Z-200623T1630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
1200 PM EDT Tue Jun 23 2020

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Southeastern Jackson County in the Panhandle of Florida...
  Gadsden County in Big Bend of Florida...
  Northeastern Liberty County in Big Bend of Florida...
  Western Leon County in Big Bend of Florida...
  Southwestern Decatur County in southwestern Georgia...
  Southeastern Seminole County in southwestern Georgia...

* Until 1230 PM EDT/1130 AM CDT/.

* At 1200 PM EDT/1100 AM CDT/, severe thunderstorms were located
  along a line extending from 11 miles west of Chattahoochee to near
  Greensboro to 13 miles southwest of Midway, moving east at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Midway, Quincy, Tallahassee, Havana, Greensboro, Florida State
  University, Florida A And M, Tallahassee Comm College, Doak
  Campbell Stadium, Chattahoochee, Sneads, Gretna, Grand Ridge, Lake
  Bradford, Juniper, Douglas City, Gaither Community Center,
  Tallahassee Memorial Hosp, Florence and Jamieson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3054 8487 3059 8495 3061 8493 3060 8497
      3073 8518 3095 8478 3068 8440 3037 8420
      3031 8468
TIME...MOT...LOC 1600Z 254DEG 22KT 3071 8504 3057 8480 3036 8463 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
733 
WWUS52 KTAE 231615
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
1215 PM EDT Tue Jun 23 2020

FLC039-063-073-077-GAC087-253-231630-
/O.CON.KTAE.SV.W.0148.000000T0000Z-200623T1630Z/
Jackson FL-Gadsden FL-Liberty FL-Leon FL-Decatur GA-Seminole GA-
1215 PM EDT Tue Jun 23 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM
EDT/1130 AM CDT/ FOR SOUTHEASTERN JACKSON...GADSDEN...NORTHEASTERN
LIBERTY...WESTERN LEON...SOUTHWESTERN DECATUR AND SOUTHEASTERN
SEMINOLE COUNTIES...

At 1215 PM EDT/1115 AM CDT/, severe thunderstorms were located along
a line extending from 6 miles west of Chattahoochee to near
Greensboro to 9 miles southwest of Midway, moving east at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Midway, Quincy, Tallahassee, Havana, Greensboro, Florida State
University, Florida A And M, Tallahassee Comm College, Doak Campbell
Stadium, Chattahoochee, Sneads, Gretna, Grand Ridge, Lake Bradford,
Juniper, Douglas City, Gaither Community Center, Tallahassee Memorial
Hosp, Florence and Jamieson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3054 8487 3059 8495 3061 8493 3060 8497
      3073 8518 3095 8478 3068 8440 3037 8420
      3031 8468
TIME...MOT...LOC 1615Z 270DEG 22KT 3073 8495 3059 8471 3038 8454 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 9:20 AM EDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 23, 9:20 AM EDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
920 AM EDT Tue Jun 23 2020

.UPDATE...

Significant model disagreement this morning in handling shortwave
energy bifurcating the area with one disturbance over the north-
central Gulf of Mexico and another well to the northwest of the
area. Thus far the models are verifying much drier this morning,
so will be scaling the probability of precipitation (pop) back
during this time frame. Activity is beginning to increase near
the gulf coast to our west, so this appears to a model timing
issue, resulting in a delay of the precip onset. Otherwise, the
afternoon pop's were unchanged with values above climatology
outside of the southeast FL Big Bend ~50-70 pct.

There is the potential for isolated severe thunderstorms across
much of the area today. The 12Z TAE sounding already indicated 34
knots of Bulk Shear (0-6 km), which is well above climatology. In
addition, a layer of steeper lapse rates of 6.8 C/km was located
near 700 hPa. Mid-level winds will remain around 30 knots today,
along with pockets of Mixed Layer CAPE near 2.5k J/kg. Expect the
storm mode to be multicell clusters with isolated damaging wind
gusts the primary threat. A more organized line may propagate
southeastward into the area in the 21Z-03Z period in association
with the shortwave, so this will also bear watching.

&&

.PREV DISCUSSION [650 AM EDT]...

.NEAR TERM [Through Tonight]...

An upper trough will cover the CONUS from the Plains to the east
coast with the axis just to the west of our forecast area. At the
surface, the Bermuda ridge axis will extend westward across the
central gulf. Thus, we will see a continuation of deep layer
moisture advecting into the region on southwest flow surface and
aloft. This along with daytime heating will result in widespread
coverage of showers and thunderstorms. As we saw with yesterday's
convection, a few strong to briefly severe storms cannot be ruled
out. While we expect showers and thunderstorms to diminish in
coverage in the early evening, some may linger longer so we will
keep a chance of PoPs in the forecast in the late evening and
overnight. Highs will generally be around 90 with lows tonight in
the lower 70s.

.SHORT TERM [Wednesday Through Thursday]...

A northern stream shortwave will rotate through the Southeast
around the base of the eastern CONUS trough through Wednesday
night. At the same time, a southern stream wave will pass through
the central Gulf of Mexico. The positioning of these two features
will place a large portion of the Deep South under either the
favorable exit region of the southern stream jet, or the favorable
entrance region of the northern stream. Widespread convection
will develop along the Gulf coast, owing to the forcing aloft and
surface forcing along the coastal front. While this pattern makes
it difficult to discern exactly where convection will initiate and
specific timing into the Tri-State region, there is fairly high
confidence in widespread storm coverage sometime between mid-
morning Wed. through Wed. night. While widespread severe weather
is not anticipated, these types of storm complexes tend to yield
an increased threat for pockets of damaging winds. Thus, the SPC
has placed much of the region under a Marginal Risk for severe
thunderstorms.

The northern stream trough is forecast to lift north on Thursday,
while the southern stream amplifies and focuses towards the
western Gulf. Across the local area, deep layer ridging will begin
to settle in with storms being more scattered along the afternoon
seabreeze. It's also possible that WSW steering flow could advect
some storms into the region from the central Gulf coast, but
that's fairly difficult to predict at this time. In general, less
coverage of storms is expected on Thursday.

.LONG TERM [Thursday Night Through Tuesday]...

Deep layer ridging and afternoon seabreeze convection should be
expected Friday through the weekend. Expect high temperatures to
climb well into the 90s, with heat indices in the 100-105 range.
Early next week, a shortwave is forecast to drop into the
southeast and will increase rain chances once again.

.AVIATION...
[Through 12Z Wednesday]

VFR will prevail with possible brief periods MVFR conditions in
scattered to numerous showers and thunderstorms spreading from
southwest to northeast across the region today. Convection may
start along the Florida coast my mid to late morning.

.MARINE...

Cautionary southwesterly winds are expected in the near-shore zone
this afternoon/evening. Otherwise, a typical summertime pattern is
expected with afternoon increases in winds and chop in the
seabreeze each afternoon. Showers and storms are forecast to be
greatest in coverage today and tomorrow.

.FIRE WEATHER...

Aside from high afternoon dispersions today, there are no fire
weather concerns for at least the next several days. Widespread
wetting rains are expected today and Wednesday.

.HYDROLOGY...

Widespread rain amounts of 1-2" inches are expected over the next
two days. The bulk of the rain is forecast across southeast
Alabama and southwest Georgia, away from where the heaviest rains
fell across north Florida earlier this month. While widespread
flooding is certainly not expected, there are indications that
isolated pockets of 3-5" cannot be ruled out. Should these amounts
fall over our flashier basins or in an urban center, minor river
or urban flooding would be possible. Drier conditions are then
expected as we finish the week and move through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   90  72  92  72  94 /  60  30  70  10  30
Panama City   87  76  89  76  90 /  50  30  60  20  20
Dothan        90  71  89  70  88 /  70  40  90  30  40
Albany        90  72  91  71  90 /  70  40  80  30  40
Valdosta      90  72  91  71  92 /  60  30  70  20  40
Cross City    90  74  91  73  94 /  30  20  40   0  20
Apalachicola  86  76  88  76  89 /  40  20  40  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for Coastal Bay-
     Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...None.
&&

UPDATE...LF
NEAR TERM...Barry
SHORT TERM...Harrigan
LONG TERM...Harrigan
AVIATION...Barry
MARINE...Harrigan
FIRE WEATHER...Barry
HYDROLOGY...Harrigan

In the hours before

Special weather statement, Jun 23, 11:03 AM EDT, 57 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1103 AM EDT Tue Jun 23 2020

ALZ068-069-FLZ009>013-GAZ155-156-231545-
Geneva AL-Houston AL-Holmes FL-Inland Bay FL-Calhoun FL-Jackson FL-
Washington FL-Decatur GA-Seminole GA-
1103 AM EDT Tue Jun 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GENEVA AND SOUTH
CENTRAL HOUSTON COUNTIES IN SOUTHEASTERN ALABAMA...JACKSON...
NORTHEASTERN BAY...NORTHWESTERN CALHOUN...CENTRAL HOLMES AND
NORTHEASTERN WASHINGTON COUNTIES IN THE PANHANDLE OF FLORIDA...
SOUTHWESTERN DECATUR AND SOUTH CENTRAL SEMINOLE COUNTIES IN
SOUTHWESTERN GEORGIA UNTIL 1145 AM EDT/1045 AM CDT/...

At 1102 AM EDT/1002 AM CDT/, Doppler radar was tracking strong
thunderstorms developing along a line extending from 7 miles west of
Bonifay to 12 miles southeast of Chipley. Movement was east at 35
mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Cottonwood, Chipley, Graceville, Bonifay, Marianna, Taylor, Slocomb,
Bradford, Malone, Sneads, Malvern, Cottondale, Grand Ridge,
Greenwood, Alford, Caryville, Wausau, Esto, Madrid and Westville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3080 8593 3116 8549 3076 8482 3075 8485
      3074 8486 3073 8486 3049 8541
TIME...MOT...LOC 1502Z 251DEG 31KT 3082 8581 3062 8543
Special weather statement, Jun 23, 11:26 AM EDT, 34 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1126 AM EDT Tue Jun 23 2020

FLZ011-013-016-017-026-027-GAZ155-156-231545-
Liberty FL-Gadsden FL-Calhoun FL-Jackson FL-Inland Wakulla FL-
Leon FL-Decatur GA-Seminole GA-
1126 AM EDT Tue Jun 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JACKSON AND
NORTHEASTERN CALHOUN COUNTIES IN THE PANHANDLE OF FLORIDA...
NORTHWESTERN WAKULLA...WESTERN GADSDEN...NORTHERN LIBERTY AND
SOUTHWESTERN LEON COUNTIES IN BIG BEND OF FLORIDA...SOUTHWESTERN
DECATUR AND SOUTH CENTRAL SEMINOLE COUNTIES IN SOUTHWESTERN GEORGIA
UNTIL 1145 AM EDT/1045 AM CDT/...

At 1126 AM EDT/1026 AM CDT/, Doppler radar was tracking strong
thunderstorms developing along a line extending from 12 miles
northwest of Blountstown to 19 miles south of Greensboro. Movement
was northeast at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Blountstown, Greensboro, Chattahoochee, Sneads, Bristol, Altha, Rock
Bluff, Ocheesee, Juniper, Selman, Hosford, Rosedale, Union City,
Chipola, Henderson Mill, Clio, Kennys Mill, Lowry, Alliance and
Blountstown Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3060 8526 3076 8488 3077 8487 3077 8486
      3078 8484 3076 8482 3074 8486 3073 8485
      3071 8485 3071 8477 3035 8444 3018 8484
TIME...MOT...LOC 1526Z 230DEG 29KT 3059 8516 3031 8486
Special weather statement, Jun 23, 11:44 AM EDT, 16 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1144 AM EDT Tue Jun 23 2020

ALZ069-FLZ009-011-013-016-017-026-027-GAZ155-156-231630-
Houston AL-Liberty FL-Holmes FL-Gadsden FL-Calhoun FL-Jackson FL-
Inland Wakulla FL-Leon FL-Decatur GA-Seminole GA-
1144 AM EDT Tue Jun 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOUSTON COUNTY IN
SOUTHEASTERN ALABAMA...JACKSON AND NORTHEASTERN CALHOUN COUNTIES IN
THE PANHANDLE OF FLORIDA...GADSDEN COUNTY IN BIG BEND OF FLORIDA...
NORTHEASTERN HOLMES COUNTY IN THE PANHANDLE OF FLORIDA...NORTHEASTERN
LIBERTY AND SOUTHEASTERN LEON COUNTIES IN BIG BEND OF FLORIDA...
SOUTHERN DECATUR AND SEMINOLE COUNTIES IN SOUTHWESTERN GEORGIA UNTIL
1230 PM EDT/1130 AM CDT/...

At 1143 AM EDT/1043 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles southwest of
Graceville to 8 miles southeast of Marianna to 15 miles south of
Greensboro. Movement was east at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Cottonwood, Quincy, Tallahassee, Havana, Marianna, Graceville,
Midway, Ashford, Florida State University, Tallahassee Comm College,
Doak Campbell Stadium, Chattahoochee, Greensboro, Florida A And M,
Malone, Sneads, Gretna, Cottondale, Grand Ridge and Greenwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3100 8555 3099 8549 3103 8549 3118 8524
      3086 8456 3037 8412 3026 8479 3068 8519
      3077 8543 3079 8543 3079 8548 3083 8549
      3083 8560 3088 8574
TIME...MOT...LOC 1543Z 252DEG 28KT 3088 8558 3071 8511 3034 8476

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 11:44 AM EDTSpecial Weather StatementTAESeminole46 min
Jun 23, 12:29 PM EDTSevere Thunderstorm WarningTAEDecatur, Grady, Seminole61 min
Jun 23, 12:57 PM EDTSevere Thunderstorm WarningTAEBrooks, Grady, Thomas48 min
Jun 23, 1:29 PM EDTSevere Thunderstorm WarningTAEBrooks, Cook, Lowndes, Thomas31 min
Jun 23, 1:53 PM EDTSpecial Weather StatementTAEClay, Early, Quitman, Randolph52 min
Jun 23, 1:59 PM EDTSpecial Weather StatementTAEBrooks, Lowndes46 min
Jun 23, 2:27 PM EDTSevere Thunderstorm WarningTAEBaker, Calhoun, Clay, Dougherty, Early, Miller and 1 more48 min
Jun 23, 3:14 PM EDTSpecial Weather StatementTAEColquitt, Decatur, Dougherty, Grady, Lee, Mitchell and 3 more61 min
Jun 23, 4:17 PM EDTSpecial Weather StatementTAEDecatur, Grady, Thomas43 min
Jun 23, 3:24 AM EDTRip Current StatementTAEBay, Gulf, Walton26 hr
Jun 23, 11:03 AM EDTSpecial Weather StatementTAEHolmes, Jackson42 min
Jun 23, 11:26 AM EDTSpecial Weather StatementTAELiberty19 min
Jun 23, 1:37 PM EDTSpecial Weather StatementTAEHolmes, Walton53 min
Jun 23, 2:01 PM EDTSevere Thunderstorm WarningTAEHolmes, Walton, Washington29 min
Jun 23, 2:30 PM EDTSpecial Weather StatementTAEHolmes, Jackson, Walton, Washington60 min
Jun 23, 2:37 PM EDTSpecial Marine WarningTAE53 min
Jun 23, 2:54 PM EDTSevere Thunderstorm WarningTAEBay, Calhoun, Holmes, Jackson, Walton, Washington34 min
Jun 23, 3:30 PM EDTSpecial Weather StatementTAEBay, Calhoun, Gadsden60 min
Jun 23, 4:27 PM EDTSpecial Weather StatementTAECalhoun, Liberty48 min
Jun 23, 4:57 PM EDTSpecial Weather StatementTAEJefferson, Leon48 min
Jun 23, 5:15 PM EDTSpecial Weather StatementTAELeon, Liberty, Wakulla60 min
Jun 23, 5:40 PM EDTSpecial Weather StatementTAEJefferson, Madison50 min

Nearby

Severe Thunderstorm Warnings in Florida, 2020Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.